Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 164, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2020, 2:58 AM CDT for 8 counties in Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 2:58 AM CDT (07:58 UTC)
- Expired
- Aug 28, 2020, 3:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, MN, Chippewa County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Redwood County, MN, Renville County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:15 AM CDT | TSTM WND GST 43 | 4 S Granite Falls, MN | AWOS STATION KGDB GRANITE FALLS AP. |
| Aug 28, 3:15 AM CDT | TSTM WND GST 45 | Hanley Falls, MN | MESONET STATION MN033 HANLEY FALLS MN-23 MILE POST 94. |
| Aug 28, 3:30 AM CDT | TSTM WND GST 42 | 2 W Clara City, MN | MESONET STATION MN021 CLARA CITY 2WSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:54 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
113
WUUS53 KMPX 280758
SVRMPX
MNC015-023-067-073-127-129-151-173-280845-
/O.NEW.KMPX.SV.W.0164.200828T0758Z-200828T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Fri Aug 28 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Lac qui Parle County in west central Minnesota...
Chippewa County in west central Minnesota...
Redwood County in southwestern Minnesota...
Yellow Medicine County in west central Minnesota...
Western Brown County in south central Minnesota...
Southeastern Swift County in west central Minnesota...
Renville County in central Minnesota...
Southern Kandiyohi County in central Minnesota...
* Until 345 AM CDT.
* At 258 AM CDT, severe thunderstorms were located along a line
extending from near Madison to near Clarkfield to Ghent to near
Balaton, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Clarkfield around 305 AM CDT.
Dawson and Hanley Falls around 310 AM CDT.
Granite Falls, Wood Lake and Milan around 315 AM CDT.
Walnut Grove, Maynard, Echo and Watson around 320 AM CDT.
Sacred Heart around 325 AM CDT.
Redwood Falls, Renville and Wabasso around 330 AM CDT.
Prinsburg around 335 AM CDT.
Olivia, Morton and Murdock around 340 AM CDT.
Other locations impacted by these severe thunderstorms include
Bechyn, Seaforth, Asbury, Delhi, Clements, Willmar Airport, Revere,
Blomkest, Lake Lillian and Belview.
This includes Prairies Edge Casino Resort and Jackpot Junction
Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4510 9631 4530 9519 4499 9476 4489 9476
4489 9469 4469 9465 4446 9472 4446 9478
4443 9472 4419 9479 4420 9559 4463 9561
4463 9596 4479 9598
TIME...MOT...LOC 0758Z 259DEG 56KT 4502 9627 4476 9591 4451 9586 4426
9593
HAIL...<.75IN
WIND...60MPH
$$
NDC2 follow-up statements
384
WWUS53 KMPX 280823
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
323 AM CDT Fri Aug 28 2020
MNC073-280832-
/O.CAN.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Lac qui Parle MN-
323 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE
COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central, central, southwestern and west central Minnesota.
LAT...LON 4530 9519 4499 9476 4489 9476 4489 9469
4469 9465 4446 9472 4446 9478 4443 9472
4419 9479 4420 9559 4463 9561 4501 9577
4517 9592
TIME...MOT...LOC 0822Z 258DEG 55KT 4512 9575 4482 9544 4458 9536 4433
9543
$$
MNC015-023-067-127-129-151-173-280845-
/O.CON.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Chippewa MN-Redwood MN-Yellow Medicine MN-Brown MN-Swift MN-
Renville MN-Kandiyohi MN-
323 AM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CHIPPEWA...REDWOOD...EASTERN YELLOW MEDICINE...WESTERN BROWN...
SOUTHEASTERN SWIFT...RENVILLE AND SOUTHERN KANDIYOHI COUNTIES...
At 322 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Watson to near Granite Falls to near
Echo to 7 miles north of Walnut Grove, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Wabasso around 330 AM CDT.
Redwood Falls, Renville and Prinsburg around 335 AM CDT.
Morton and Murdock around 340 AM CDT.
Kerkhoven around 345 AM CDT.
Morgan and Franklin around 350 AM CDT.
Willmar and Hector around 355 AM CDT.
Fairfax around 400 AM CDT.
Other locations impacted by these severe thunderstorms include
Bechyn, Seaforth, Asbury, Delhi, Clements, Willmar Airport, Revere,
Blomkest, Lake Lillian and Belview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4530 9519 4499 9476 4489 9476 4489 9469
4469 9465 4446 9472 4446 9478 4443 9472
4419 9479 4420 9559 4463 9561 4501 9577
4517 9592
TIME...MOT...LOC 0822Z 258DEG 55KT 4512 9575 4482 9544 4458 9536 4433
9543
HAIL...<.75IN
WIND...60MPH
$$
NDC790
WWUS53 KMPX 280836
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
336 AM CDT Fri Aug 28 2020
MNC173-280846-
/O.CAN.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Yellow Medicine MN-
336 AM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YELLOW MEDICINE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central, central, southwestern and west central Minnesota.
LAT...LON 4520 9573 4530 9519 4499 9476 4489 9476
4489 9469 4469 9465 4446 9472 4446 9478
4443 9472 4419 9479 4420 9559 4443 9559
4454 9552 4455 9536 4470 9536 4472 9540
4504 9547
TIME...MOT...LOC 0836Z 259DEG 56KT 4516 9547 4486 9517 4462 9509 4437
9516
$$
MNC015-023-067-127-129-151-280845-
/O.CON.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Chippewa MN-Redwood MN-Brown MN-Swift MN-Renville MN-Kandiyohi MN-
336 AM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN CHIPPEWA...REDWOOD...WESTERN BROWN...SOUTHEASTERN
SWIFT...RENVILLE AND SOUTHERN KANDIYOHI COUNTIES...
At 336 AM CDT, severe thunderstorms were located along a line
extending from near Murdock to near Renville to near Redwood Falls to
near Wabasso, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Morton around 340 AM CDT.
Bird Island around 345 AM CDT.
Morgan and Franklin around 350 AM CDT.
Willmar and Hector around 355 AM CDT.
Fairfax around 400 AM CDT.
Other locations impacted by these severe thunderstorms include
Bechyn, Seaforth, Delhi, Clements, Lucan, Willmar Airport, Revere,
Redwood Falls Airport, Thorpe and Cobden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4520 9573 4530 9519 4499 9476 4489 9476
4489 9469 4469 9465 4446 9472 4446 9478
4443 9472 4419 9479 4420 9559 4443 9559
4454 9552 4455 9536 4470 9536 4472 9540
4504 9547
TIME...MOT...LOC 0836Z 259DEG 56KT 4516 9547 4486 9517 4462 9509 4437
9516
HAIL...1.00IN
WIND...60MPH
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:34 AM CDT, 24 minutes earlier.
Area forecast discussion, Aug 28, 2:34 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 234 AM CDT Fri Aug 28 2020 .SHORT TERM...(Today through Saturday) Issued at 234 AM CDT Fri Aug 28 2020 Focus this morning is with severe convection currently making its way into west central Minnesota. Numerous severe wind gusts have been observed with this activity over South Dakota overnight, and we should see similar results for a while as it works into our area. MUCAPE values ahead of the convection are AOA 2500 J/Kg, although they do drop off a bit north/east of the Minnesota River Valley. The best shear (deep layer and low-level) is north of the best instability, but there is some overlap near the northern portion of the linear MCS where several mesovortices have been noted over the past hour or so. With 0-3 km shear of 30-35 kt ahead of the north end of the MCS, things will still support the possibility of mesovortices for a little while as things move through west central Minnesota. Overall, expect some weakening of the activity as it gets farther east, although that may not happen until things are east of I-35 after 5 AM. We could see some showers linger and/or develop into the afternoon as forcing from the upper trough currently moving into northwest North Dakota works through the area. Otherwise, high pressure will build into the region tonight and Saturday, with cooler and drier conditions expected across the area. .LONG TERM...(Saturday night through Thursday) Issued at 234 AM CDT Fri Aug 28 2020 Not a whole lot has changed in respect to the extended forecast period. Sunday will be pleasant, sunny skies and temperatures in the low/mid-70s, with increasing sky cover Sunday evening. Model consistency remains high with a trough ejecting eastward from the northern Rockies into the Upper Midwest. A cold front will extend from the parent low pressure in northern Manitoba through north central CONUS. Rain and thunderstorms will accompany the passing boundary during the day on Monday with some remaining across west-central WI Monday night. After that system exits, a dry pattern sets up in part to a northwestern flow aloft. This translates into more seasonable temperatures through next Thursday. A few model solutions bring a weak shortwave through Wednesday night/Thursday with low QPF over the area. For now, no reason to adjust PoPs either way. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CDT Thu Aug 27 2020 VFR conditions as the start of the taf period but storms have developed out west in the Dakotas as expected and these will race through Minnesota overnight and into Wisconsin early Friday morning. Westerly wind gusts of greater than 40 kts are possible with these storms. After the storms pass through, stratus and northwest winds will develop and could linger into the afternoon, so have delayed the transition to VFR conditions toward the evening. KMSP... Storms are still on track to arrive early this morning. Winds could easily exceed 35 kts if they hold together as expected, so will have to watch for an AWW or severe TS warning. Northwest winds will develop on Friday and clouds will scatter out during the afternoon. /OUTLOOK FOR KMSP/ SAT...VFR. Wind NW 10 kts. SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts. MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW 10 kts && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM...BPH AVIATION...JRB
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Thu Aug 27 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Confidence remains high in a line of thunderstorms moving from west to east overnight, mainly after midnight. The primary threat will be damaging wind, but large hail, and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms linger on Friday, although the severe risk is expected to have shifted southeast of the area. Additional thunderstorms are expected Sunday night and Monday. The threat for severe weather with these storms appears low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later tonight as the storms move in from the Dakotas. jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:14 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 61 min |
| Aug 28, 3:44 AM CDT | Severe Thunderstorm Warning | MPX | Brown, McLeod, Nicollet, Redwood, Renville, Sibley | 46 min |
| Aug 28, 3:46 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 44 min |
| Aug 28, 4:25 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Scott, Sibley | 35 min |
| Aug 28, 4:27 AM CDT | Special Weather Statement | MPX | Hennepin, Sherburne, Wright | 33 min |
| Aug 28, 4:48 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more | 42 min |
| Aug 28, 5:26 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 34 min |
| Aug 28, 5:32 AM CDT | Special Weather Statement | MPX | Chisago, Dakota, Washington | 28 min |
| Aug 28, 5:35 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 40 min |
| Aug 28, 5:38 AM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Aug 28, 6:11 AM CDT | Special Weather Statement | MPX | Goodhue | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.